Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 185, NWS Charleston, WV

June 7, 2011Raleigh County, Wyoming County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 7, 2011, 4:54 PM EDT for Raleigh County, Wyoming County, West Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2011, 4:54 PM EDT (20:54 UTC)
Expired
Jun 7, 2011, 5:26 PM EDT
In force
32 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Raleigh County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 94 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 5:06 PM EDTTSTM WND DMG4 S Mullens, WVMULTIPLE TREES DOWN IN THE TOWN OF BUD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WUUS51 KRLX 072054
SVRRLX
WVC081-109-072200-
/O.NEW.KRLX.SV.W.0185.110607T2054Z-110607T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
454 PM EDT TUE JUN 7 2011

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL RALEIGH COUNTY IN WEST VIRGINIA...
  EASTERN WYOMING COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF PINEVILLE...

* UNTIL 600 PM EDT

* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TWIN FALLS STATE PARK...OR 9 MILES NORTHEAST OF PINEVILLE...AND
  MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MULLENS.

.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3746 8140 3745 8143 3749 8147 3748 8152
      3749 8156 3772 8152 3774 8143 3754 8119
      3750 8122 3750 8124 3746 8130 3742 8128
      3741 8130
TIME...MOT...LOC 2054Z 329DEG 13KT 3766 8141

$$

08
1 follow-up statement
798 
WWUS51 KRLX 072126
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
526 PM EDT TUE JUN 7 2011

WVC081-109-072135-
/O.CAN.KRLX.SV.W.0185.000000T0000Z-110607T2200Z/
RALEIGH WV-WYOMING WV-
526 PM EDT TUE JUN 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WYOMING AND SOUTH
CENTRAL RALEIGH COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS 
OR HAS MOVED OUTSIDE THE WARNING AREA. THE THREAT FOR SEVERE STORM 
NO LONGER EXISTS...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED. HOWEVER...GUSTY WINDS AND PEA SIZE HAIL ARE STILL 
POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3746 8140 3745 8143 3749 8147 3748 8152
      3749 8156 3772 8152 3774 8143 3754 8119
      3750 8122 3750 8124 3746 8130 3742 8128
      3741 8130
TIME...MOT...LOC 2125Z 329DEG 13KT 3756 8134

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:17 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 7, 3:17 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
317 PM EDT TUE JUN 7 2011

.SYNOPSIS...
HIGH PRESSURE WILL BE IN CONTROL THROUGH WEDNESDAY NIGHT...WITH A
HOT AFTERNOON ON WEDNESDAY. COOL FRONT BRINGS STORM CHANCES THURSDAY
INTO MUCH OF THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
MCS CONTINUING SOUTH ACROSS CWA AT THE PRESENT TIME.  ALTHOUGH IT IS
MOVING INTO AN AIRMASS WITH 1000-2000 J/KG OF CAPE AND SUFFICIENT
PWAT...IT STARTING TO SHOW A WEAKENING TREND AS IT BUMPS INTO
DEVELOPING H500 RIDGE.  THINK COMPLEX WILL START TO SLIGHTLY DEFLECT
TO THE EAST WITH TIME AS IT RIDES THE RIDGE AND CONTINUES TO
WEAKEN...WITH LEFTOVERS EXITING THE MOUNTAINS BY 01Z OR SO. SKIES
WILL CLEAR THIS EVENING ONCE CONVECTIVE DEBRIS CLEARS OUT.

REMAINDER OF THE FORECAST PERIOD WILL BE DRY...WITH H500 RIDGE
TRAVERSING THE AREA.  WITH CLEARING SKIES AND CALM WINDS...EXPECTING
SOME PATCHY FOG TONIGHT...ESPECIALLY IN AREAS THAT RECEIVED RAIN
TODAY. AXIS MOVES THROUGH WEDNESDAY AFTERNOON. ANY CONVECTIVE
DEVELOPMENT IN THE CONSIDERABLE DAYTIME HEAT SHOULD BE HELD IN CHECK
BY RELATIVELY DRY MIDLEVELS...WITH ANY ISOLATED STORMS GENERALLY
EAST OF BLF. LATE WEDNESDAY AND WEDNESDAY NIGHT...RIDGE IS FLATTENED
AS MIDLEVEL RIPPLES MOVE BY ALONG THE SOUTHERN EDGE OF THE
WESTERLIES.  THIS WILL ALSO SLOW THE APPROACH OF THE NEXT FRONTAL
BOUNDARY FROM THE NORTHWEST.  ANY EFFECTS FROM THIS BOUNDARY WILL
ARRIVE AFTER 12Z THURSDAY...WITH JUST AN INCREASE IN CLOUDS EXPECTED
BY SUNRISE.

STAYED CLOSER TO BETTER-PERFORMING MET TEMPERATURES FOR TONIGHT AND
WEDNESDAY NIGHT.  WEDNESDAY AFTERNOON WILL BE THE HOTTEST OF THIS
STRING.  WITH H850 TEMPS AROUND 20C...MID 90S ARE A GOOD BET IN THE
LOWLANDS.  A COUPLE OF RECORD HIGHS COULD BE SET...ESPECIALLY AT
BKW.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
ALL THE MODELS SHOW WEAKENING OF THE SUBTROPICAL RIDGE AND SLIGHTLY
AMPLIFYING THE NORTHERN STREAM ACROSS THE NATION...ALLOWING AN EAST
TO WEST COOL FRONT TO SLOW DRIFT SOUTHWARD INTO OUR AREA BY FRIDAY
MORNING BEFORE STALLING. THERE ARE TIMING DIFFERENCES...AND
POSITIONING DIFFERENCES AS TO WHERE THE FRONT STALLS. THE GFS IS
MOST AGGRESSIVE AND FASTER IN ALLOWING THE FRONT TO REACH AT LEAST
THE FAR SOUTH PART OF THE AREA...WHILE OTHER MODELS ARE LESS
AGGRESSIVE WITH STALLING THE FRONT ACROSS THE CENTRAL PART OF THE
AREA. GIVEN THIS IS SUMMER...AND THE FACT THAT A STRONGER NORTHERN
STREAM UPPER TROUGH TO THE WEST IS YET TO AFFECT US EARLY THIS
WEEKEND...WILL GO WITH THE SLOWER AND FURTHER NORTH SOLUTIONS. THIS
SCENARIO WILL HAVE THE FRONT SAG SOUTHWARD TO JUST NORTH OF OUR AREA
BY THURSDAY EVENING...THEN SLOWLY PROGRESS SOUTHWARD INTO CENTRAL
SECTIONS BY FRIDAY MORNING BEFORE STALLING.

WITH PWS AROUND 1.5...DECENT INSTABILITY...AND A SERIES OF UPPER
DISTURBANCES RIDING EASTWARD ALONG THE BOUNDARY...EXPECT A GOOD
CHANCE FOR CONVECTION TO BE MAINTAINED WITH THE BOUNDARY. THIS
CONVECTION WOULD LIKELY BE CONFINED TO THE NORTH THURSDAY AS THE
FRONT APPROACHES...THEN SAG SOUTHWARD ACROSS THE AREA THURSDAY NIGHT
THROUGH FRIDAY. BEST CHANCE OF CONVECTION THIS PERIOD WOULD BE ACROSS
THE NORTH AND CENTRAL SECTIONS...CLOSELY ASSOCIATED WITH THE FRONT.

TEMPERATURES THURSDAY WILL STILL BE HOT IN THE 90S...AND MORE
HUMID...THEN COOLING OFF FRIDAY INTO THE 80S SIMPLY DUE TO THE
CLOUDS AND CONVECTION.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS A STRONGER UPPER LEVEL TROUGH APPROACHES FROM THE WEST
SATURDAY...THE FRONT FIRST GETS PUSHED BACK NORTH AS A WARM FRONT ON
SATURDAY...THEN COMES BACK SOUTH AND EAST AS COLD FRONT LATE SATURDAY
INTO EARLY SUNDAY. CONVECTION MAY WANE A BIT AS WE GET INTO THE WARM
SECTOR SATURDAY...BUT INCREASE AGAIN AHEAD OF THE COLD FRONT LATE
SATURDAY AND SATURDAY NIGHT. TEMPERATURES IN THE WARM SECTOR
SATURDAY WILL STILL BE TEMPERED BY THE CLOUDS AND SCATTERED
CONVECTION. FRONT FINALLY GETS KICKED OUT OF THE AREA SUNDAY
MORNING...WITH MUCH COOLER AND DRIER AIR EXPECTED FOR LATER SUNDAY
INTO EARLY NEXT WEEK...NEAR NORMAL TEMPERATURES.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
WITH MCS AFFECTING MAINLY NORTHERN SECTIONS OF RLX CWA...EXPECT IFR
OR EVEN BRIEF LIFR VSBYS IN THE HEAVIEST STORMS...ESPECIALLY AT PKB
EARLY ON.  WIND GUSTS OF 25-35 KNOTS CAN ALSO BE EXPECTED WITH THE
CONVECTION. AREAS ALONG/SOUTH OF I-64 SHOULD ESCAPE MOST OF THIS
ACTIVITY.  EXPECT MCS TO BE DEFLECTED EAST WITH TIME AS H500 RIDGE
BUILDS IN...AND THINK MOST PRECIPITATION WILL WRAP UP BY 00Z.
OVERNIGHT...MOSTLY CLEAR SKIES.  SOME FOG EXPECTED TO FORM AFTER
MIDNIGHT...MAINLY IN AREAS THAT RECEIVE RAIN THIS AFTERNOON.
INCLUDED A PERIOD OF IFR AT PKB/CKB/EKN...WITH MVFR TO THE SOUTH.
VFR RETURNS EVERYWHERE BY 13Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF STORMS EARLY ON COULD VARY SLIGHTLY.
FOG DEPTH COULD VARY DEPENDING ON RAINFALL THIS AFTERNOON.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    M

AFTER 18Z WEDNESDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...CL/JMV
NEAR TERM...CL
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...CL
Hazardous weather outlook, Jun 7, 3:42 PM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
342 PM EDT TUE JUN 7 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-081945-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
342 PM EDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 7, 3:54 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
354 PM EDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     CHARLESTON              38.35N  81.63W
06/07/2011                   KANAWHA            WV   911 CALL CENTER

            TREES AND POWER LINES DOWN AT GREENBRIER ST AND
            DEITRICK BLVD

&&

EVENT NUMBER RLX1100685

ARB
Local storm report, Jun 7, 4:10 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
410 PM EDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     SOUTHSIDE               38.72N  81.97W
06/07/2011                   MASON              WV   911 CALL CENTER

            POWER LINES AND POLES DOWN ACROSS RTE 35 NEAR THE DRAG
            STRIP.

&&

EVENT NUMBER RLX1100686

ARB
Local storm report, Jun 7, 4:23 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
423 PM EDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND DMG     JACKSON                 39.05N  82.63W
06/07/2011                   JACKSON            OH   911 CALL CENTER

            MULTIPLE TREES DOWN ACROSS ROADS IN JACKSON AND SOUTH
            OF TOWN.

&&

EVENT NUMBER RLX1100687

ARB
Local storm report, Jun 7, 4:31 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
431 PM EDT TUE JUN 7 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             IRONTON                 38.55N 82.66W
06/07/2011  U1.00 INCH       LAWRENCE           OH   PUBLIC

&&

NNNN
Local storm report, Jun 7, 4:32 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
432 PM EDT TUE JUN 7 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             IRONTON                 38.55N 82.66W
06/07/2011  U0.88 INCH       LAWRENCE           OH   PUBLIC

            EVENT OCCURRED BETWEEN
            351 PM 06/07/2011 AND 406 PM 06/07/2011

&&

NNNN
Local storm report, Jun 7, 4:33 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
433 PM EDT TUE JUN 7 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             RUSSELL                 38.53N 82.72W
06/07/2011  U0.88 INCH       GREENUP            KY   PUBLIC

            EVENT OCCURRED BETWEEN
            348 PM 06/07/2011 AND 403 PM 06/07/2011

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 11:06 AM EDTSpecial Weather StatementRLXBarbour, Braxton, Calhoun, Doddridge, Gilmer, Harrison and 10 more4 hr
Jun 7, 12:02 PM EDTSevere Thunderstorm WarningRLXPleasants, Tyler58 min
Jun 7, 12:51 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Wirt, Wood54 min
Jun 7, 1:50 PM EDTSevere Thunderstorm WarningRLXCalhoun, Clay, Jackson, Kanawha, Mason, Putnam and 2 more55 min
Jun 7, 2:45 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Jackson, Kanawha, Nicholas and 2 more60 min
Jun 7, 3:33 PM EDTSpecial Weather StatementRLXBoone, Cabell, Lincoln, Wayne42 min
Jun 7, 4:18 PM EDTSevere Thunderstorm WarningRLXLincoln, Logan, Mingo, Wayne57 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.